Alert archive / Illinois / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Lincoln, IL

April 15, 201035 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Apr 15, 2010, 3:40 AM CDT for 35 counties in Illinois. It took effect at Apr 15, 2010, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2010, 3:40 AM CDT (08:40 UTC)
In effect from
Apr 15, 2010, 10:00 AM CDT
Expired
Apr 15, 2010, 7:00 PM CDT
In force
9 hr
Issued by
NWS Lincoln, IL
All 35 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Knox County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3446 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WWUS83 KILX 150840
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
340 AM CDT THU APR 15 2010

...RED FLAG WARNING IN EFFECT FROM LATE THIS MORNING UNTIL
EARLY THIS EVENING...

.WARM AND DRY CONDITIONS WILL PREVAIL ACROSS THE REGION TODAY
WITH AFTERNOON TEMPERATURES WELL ABOVE NORMAL FOR THIS TIME
OF YEAR. THE HIGH TEMPERATURES COMBINED WITH THE EXPECTED LOW
RELATIVE HUMIDITIES OF FROM 20 TO 30 PERCENT...GUSTY SOUTHWEST
WINDS AND LOW FUEL MOISTURE WILL RESULT IN A HIGH FIRE DANGER
FROM LATE THIS MORNING INTO EARLY THIS EVENING. 

ILZ031-037-038-041>057-061-151500-
/O.NEW.KILX.FW.W.0002.100415T1500Z-100416T0000Z/
WOODFORD-TAZEWELL-MCLEAN-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-
VERMILION-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-
MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
340 AM CDT THU APR 15 2010

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN ILLINOIS...31...37...38...41...42...43...44...45...46
...47...48...49...50...51...52...53...54...55...56
...57...61

THE COMBINATION OF TEMPERATURES SOME 20 TO 25 DEGREES ABOVE 
NORMAL...GUSTY SOUTHWEST WINDS...MINIMUM RELATIVE HUMIDITY
VALUES OF FROM 20 TO 30 PERCENT AND LOW FUEL MOISTURE ARE
EXPECTED TO PRODUCE A ENHANCED FIRE THREAT FROM LATE THIS
MORNING INTO EARLY THIS EVENING. THOSE WITH FIRE WEATHER
INTERESTS SHOULD CAREFULLY MONITOR THE SITUATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SMITH
2 follow-up statements
420 
WWUS83 KILX 151353
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
853 AM CDT THU APR 15 2010

...RED FLAG WARNING IN EFFECT FROM LATE THIS MORNING UNTIL EARLY
THIS EVENING...

.WARM AND DRY CONDITIONS WILL PREVAIL ACROSS THE REGION TODAY
WITH AFTERNOON TEMPERATURES WELL ABOVE NORMAL FOR THIS TIME OF
YEAR. THE HIGH TEMPERATURES COMBINED WITH THE EXPECTED LOW
RELATIVE HUMIDITIES OF FROM 20 TO 30 PERCENT...GUSTY SOUTHWEST
WINDS AND LOW FUEL MOISTURE WILL RESULT IN A HIGH FIRE DANGER
FROM LATE THIS MORNING INTO EARLY THIS EVENING.

ILZ027>030-036-040-062-063-066>068-071>073-160000-
/O.EXA.KILX.FW.W.0002.100415T1500Z-100416T0000Z/
KNOX-STARK-PEORIA-MARSHALL-FULTON-SCHUYLER-CUMBERLAND-CLARK-
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
853 AM CDT THU APR 15 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN ILLINOIS...27...28...29...30...36...40...62...63...66
...67...68...71...72...73

THE COMBINATION OF TEMPERATURES 20 TO 25 DEGREES ABOVE
NORMAL...GUSTY SOUTHWEST WINDS...MINIMUM RELATIVE HUMIDITY VALUES
OF 20 TO 30 PERCENT AND LOW FUEL MOISTURE ARE EXPECTED TO PRODUCE
AN ENHANCED FIRE THREAT FROM LATE THIS MORNING INTO EARLY THIS
EVENING. THOSE WITH FIRE WEATHER INTERESTS SHOULD CAREFULLY
MONITOR THE SITUATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

ILZ031-037-038-041>057-061-160000-
/O.CON.KILX.FW.W.0002.100415T1500Z-100416T0000Z/
WOODFORD-TAZEWELL-MCLEAN-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-
VERMILION-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-
MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
853 AM CDT THU APR 15 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN ILLINOIS...31...37...38...41...42...43...44...45...46
...47...48...49...50...51...52...53...54...55...56
...57...61

THE COMBINATION OF TEMPERATURES 20 TO 25 DEGREES ABOVE
NORMAL...GUSTY SOUTHWEST WINDS...MINIMUM RELATIVE HUMIDITY VALUES
OF 20 TO 30 PERCENT AND LOW FUEL MOISTURE ARE EXPECTED TO PRODUCE
AN ENHANCED FIRE THREAT FROM LATE THIS MORNING INTO EARLY THIS
EVENING. THOSE WITH FIRE WEATHER INTERESTS SHOULD CAREFULLY
MONITOR THE SITUATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BARNES
178 
WWUS83 KILX 152352
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
652 PM CDT THU APR 15 2010

ILZ027>031-036>038-040>057-061>063-066>068-071>073-160100-
/O.EXP.KILX.FW.W.0002.000000T0000Z-100416T0000Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
652 PM CDT THU APR 15 2010

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN ILLINOIS...27...28...29...30...31...36...37...38...40
...41...42...43...44...45...46...47...48...49...50
...51...52...53...54...55...56...57...61...62...63
...66...67...68...71...72...73

WITH THE LOSS OF DAYTIME HEATING...WIND SPEEDS AND RELATIVE
HUMIDITY VALUES NO LONGER EXCEED RED FLAG CRITERIA. THEREFORE THE
RED FLAG WARNING WILL EXPIRE AT 7 PM.

$$

SHIMON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Apr 15, 3:28 AM CDT, 12 minutes earlier.

Area forecast discussion, Apr 15, 3:28 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
328 AM CDT THU APR 15 2010

.DISCUSSION...
ISSUED 248 AM CDT THU APR 15 2010
HIGH PRESSURE RIDGE COVERING THE ERN SEABOARD AND A LOW MOVING
ACROSS THE SRN TIER OF CANADA THIS MORNING. SFC RIDGE CONTINUES TO
PUSH EAST THIS MORNING...PUTTING MUCH OF CENTRAL ILLINOIS ON THE
WESTERN EDGE WITH INCREASING RETURN FLOW MAINLY OUT OF THE SW.
WINDS ON THE INCREASE FOR ANOTHER DRY DAY IN THE REGION. PRECIP
CHANCES INCREASING TONIGHT FOR A BRIEF ROUND OF SHOWERS WITH THE
PASSAGE OF A COLD FRONT IN THE OVERNIGHT HOURS. MODELS ARE IN
PRETTY DECENT AGREEMENT ACROSS THE BOARD WITH THE HANDLING OF THE
COLD FRONT TONIGHT AND INTO TOMORROW. FORECAST REMAINS A BIT OF A
BLEND WITH CONCERNS MAINLY FOR AVAILABLE MOISTURE AT THE SFC AND
TIMING OF THE ONSET AND EXIT FOR ILX.

SHORT TERM...TODAY AND TOMORROW...
MAIN ISSUE FOR A DRY AND BREEZY TODAY IS THE FIRE WEATHER THREAT
FOR CENTRAL ILLINOIS...WHICH IS BETTER ADDRESSED IN THE FIRE
WEATHER SEGMENT OF THIS DISCUSSION. HIGHLIGHTS INCLUDE THE GUSTY
WINDS POSSIBLE THIS AFTERNOON WITH PLENTY OF DRY AIR ALOFT MIXING
DOWN FROM 6-7K FT. BUFKIT SOUNDINGS BRINGING DOWN PLENTY OF DRY TO
COUNTER ANY POSSIBLE ENCROACHING HIGHER DWPTS. ALL IN ALL...DRY
AND WARM TODAY. COLD FRONT ON APPROACH TONIGHT...WITH BEST CHANCES
FOR PRECIP TONIGHT AFTER MIDNIGHT. SOME ISSUE WITH THE AVAILABLE
MOISTURE IN THE MODELS LEANING THE FORECAST TO NOT MUCH IN THE WAY
OF QPF. HIGHER AMOUNTS WILL LIKELY BE VERY LOCALIZED. THREAT FOR
THE SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END FRI NIGHT/SAT
MORNING AS THE COLD FRONT MOVES INTO THE OHIO RIVER VALLEY. THREAT
FOR SEVERE WEATHER SHOULD BE AT A MINIMUM WITH THIS SYSTEM...AND
SPC HAS JUST A GENERAL THUNDER OVER THE REGION. HOWEVER... THE
MODELS HAVE BEEN TRENDING DEEPER WITH THE WAVE ROTATING AROUND THE
UPPER LOW TO THE NORTH THAT IS PUSHING THE FRONT THROUGH THE
REGION...AND LAPSE RATES HAVE SLOWLY BEEN TRENDING UPWARD. AT THIS
POINT... THE INCREASED CHANCE FOR SOME HAIL OR GUSTY WINDS MAY
WELL BE IN THE SE FOR FRI AFTERNOON ALONG AND SOUTH OF INTERSTATE
70.

LONG TERM...SATURDAY THROUGH MONDAY...
A RETURN OF THE DRY FORECAST FOR THE REMAINDER OF THE FORECAST.
COOLER AIR FILTERING IN BEHIND THE FRONT WILL RESULT IN MAX TEMPS
DROPPING BACK INTO MORE SPRING LIKE MID 60S FOR THE WEEKEND...AND
CLIMBING BACK INTO THE UPPER 60S FOR MONDAY WITH A RETURN OF HIGH
PRESSURE RIDGE AT THE SFC.

HJS
&&

.AVIATION...
ISSUED 1149 PM CDT WED APR 14 2010...FOR THE 06Z TAFS

OUR TAF SITES WILL REMAIN FIRMLY IN THE DRY AIR OF THE WARM SECTOR
THROUGH THURSDAY AFTERNOON. VFR CONDITIONS WILL CONTINUE...WITH
ONLY MID TO HIGH CLOUDS PUSHING TOWARD THE TAF SITES BY 00Z
FRIDAY.

WINDS WILL BE INCREASING LATER THURS MORNING...BY 15/16Z...WITH
AFTERNOON GUSTS FROM THE SSW UP TO 24-26KTS. WIND GUSTS WILL
DIMINISH AROUND SUNSET...WITH SUSTAINED WINDS OF 10-12KTS AHEAD OF
THE APPROACHING COLD FRONT.

THE COLD FRONT AND ANY SHOWERS/STORMS WILL NOT ARRIVE AT PIA TAF
SITE UNTIL LATE THURSDAY NIGHT, AND MOST LIKELY FRIDAY MORNING.
THE FRONT WILL THEN SLOWLY PROGRESS SOUTH AND EAST ACROSS THE
REMAINING TAF SITES FRIDAY MORNING.

SHIMON
&&

.FIRE WEATHER...
ISSUED 248 AM CDT THU APR 15 2010
HIGH PRESSURE RIDGE SLIDING OFF TO THE EAST RESULTS IN A RETURN OF
SOME 15-20KT WINDS THIS AFTERNOON. TRENDS FOR THE PAST COUPLE OF
DAYS HAVE HAD THE TEMPS HEATING FAR AHEAD OF A NORMAL DIURNAL
SWING...AND WITH THE RAPID HEATING THROUGH THE MORNING HOURS...THE
WINDS ALOFT ARE ABLE TO MIX DOWN THAT MUCH FASTER. AS A RESULT...
THE DEWPOINTS HAVE TAKEN A DIVE MUCH QUICKER IN THE AFTERNOON.
TODAY HAS SHOWN SOME POSSIBILITY FOR A SIMILAR SITUATION TO SET
UP. BUFKIT SOUNDINGS MIX UP TO 6-7K FT AND BRING DOWN GUSTS
AT 25-30KTS. IF CONTINUING THE TREND FOR RAPIDLY DROPPING
DEWPOINTS FOR THE AFTERNOON FROM THE LAST COUPLE OF DAYS...THE RH
DROPPING TO 25% OR UNDER IS A DISTINCT POSSIBILITY. HOW WIDESPREAD
MAY BE A MAIN QUESTION. AREAS SE OF INTERSTATE 70 MAY ACTUALLY
HAVE ENOUGH MOISTURE ADVECTION FROM THE SOUTH TO KEEP THE SFC RH
UP A BIT. IT IS CLOSE TO BORDERLINE CRITERIA...BUT WITH THE TRENDS
BEING AS THEY HAVE BEEN...GOING WITH A RED FLAG WARNING NORTH OF
I-70 AND UP TO THE ILLINOIS RIVER VALLEY. AREAS NW OF THE ILLINOIS
RIVER HAVE 10HR FUEL AT 7-8%. AREAS TO THE SOUTH ARE 5-6%.
CONDITIONS CAN BE MONITORED THROUGH THE MORNING TO WATCH FOR
WHETHER OR NOT THE WARNING NEEDS TO BE EXPANDED. IT DOES BEAR
MENTIONING THAT AREAS NOT EXPLICITLY IN THE WARNING ARE ALSO VERY
BORDERLINE ON CRITERIA AND SHOULD USE EXTREME CAUTION BEFORE
MAKING ANY PLANS TO BURN.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR ILZ031-037-038-041>057-061.

&&
Hazardous weather outlook, Apr 14, 3:08 PM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT WED APR 14 2010

ILZ027>031-036>038-040>053-151100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
308 PM CDT WED APR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING IS EXPECTED FROM
HAVANA DOWNSTREAM THROUGH THIS WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER VERY WARM AND DRY DAY IS EXPECTED ON THURSDAY WITH GUSTY
SOUTH TO SOUTHWEST WINDS. AFTERNOON HUMIDITY VALUES OF 25 TO 35
PERCENT AND WIND GUSTS OUT OF THE SOUTHWEST AROUND 25 MPH ARE
EXPECTED...WHICH WILL INCREASE THE FIRE RISK.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY
MORNING AS A WEAK COLD FRONT PUSHES SOUTH ACROSS THE AREA. AT
THIS TIME...IT DOES NOT APPEAR THAT THE THUNDERSTORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054>057-061>063-066>068-071>073-151100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
308 PM CDT WED APR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER VERY WARM AND DRY DAY IS EXPECTED ON THURSDAY WITH GUSTY
SOUTH TO SOUTHWEST WINDS. AFTERNOON HUMIDITY VALUES OF 25 TO 35
PERCENT AND WIND GUSTS OUT OF THE SOUTHWEST AROUND 25 MPH ARE
EXPECTED...WHICH WILL INCREASE THE FIRE RISK.

THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING AS A WEAK COLD FRONT PUSHES SOUTH ACROSS THE AREA.
AT THIS TIME...IT DOES NOT APPEAR THAT THE THUNDERSTORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

Nearby

Red Flag Warnings in Illinois, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.